Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 30, NWS Wichita, KS

November 23, 20098 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 23, 2009, 4:01 PM CST for 8 counties in Kansas. It took effect at Nov 23, 2009, 9:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2009, 4:01 PM CST (22:01 UTC)
In effect from
Nov 23, 2009, 9:00 PM CST
Expired
Nov 24, 2009, 3:24 AM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 232201
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CST MON NOV 23 2009

KSZ047>051-067-082-091-240615-
/O.NEW.KICT.WI.Y.0030.091124T0300Z-091124T1200Z/
BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA...
LYONS...MCPHERSON...HUTCHINSON...KINGMAN...ANTHONY...HARPER
401 PM CST MON NOV 23 2009

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
TUESDAY. 

NORTHWEST WINDS SUSTAINED NEAR 30 MPH...WITH GUSTS AROUND 40 MPH ARE
EXPECTED TO DEVELOP THIS EVENING AND SPREAD EAST DURING THE NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

HOWERTON
2 follow-up statements
000 
WWUS73 KICT 240353
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CST MON NOV 23 2009

KSZ047>051-067-082-091-241200-
/O.CON.KICT.WI.Y.0030.000000T0000Z-091124T1200Z/
BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA...
LYONS...MCPHERSON...HUTCHINSON...KINGMAN...ANTHONY...HARPER
953 PM CST MON NOV 23 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. 

NORTHWEST WINDS SUSTAINED NEAR 30 MPH...WITH GUSTS AROUND 40 MPH
ARE EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAKUB
000 
WWUS73 KICT 240924
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CST TUE NOV 24 2009


KSZ047>051-067-082-091-241030-
/O.CAN.KICT.WI.Y.0030.000000T0000Z-091124T1200Z/
BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA...
LYONS...MCPHERSON...HUTCHINSON...KINGMAN...ANTHONY...HARPER
324 AM CST TUE NOV 24 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

NORTHWESTERLY WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS
EARLY THIS MORNING. THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED. 

$$

JMC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 23, 3:32 PM CST, 29 minutes earlier.

Area forecast discussion, Nov 23, 3:32 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CST MON NOV 23 2009

.DISCUSSION...

TONIGHT:

VERY DIFFICULT FORECAST WITH MULTIPLE HEADLINES. LOCAL WRF
SIMILAR TO GLOBAL FORECAST SYSTEM MODEL BUT WITH WHAT APPEARS TO
BE A BIT BETTER LOW LEVEL THERMAL STRUCTURE. VERY RESPECTABLE WAVE
TAKING SHAPE TO THE WEST WHICH WILL JUST GRAZE NORTHERN SECTIONS
OVERNIGHT. 1200 UTC RAOBS WERE EXCEEDINGLY DRY BELOW 500MB AT
AMA/OUN/FORWARD BUT REGIONAL RADAR SUGGEST LIFT HAS BEEN
SUFFICIENT TO OVERCOME THIS. BELIEVE BULK OF PRECIPITATION WILL BE
VERY CLOSELY TIED TO THE BEST LIFT. WRF SUGGEST THIS WILL MOVE
INTO WESTERN SECTIONS AROUND 02-03 UTC AND TRACK ACROSS MAINLY
CENTRAL KS DURING THE NIGHT. LAPSE RATES IN THE SNOW GROWTH ZONE
ARE A BIT BETTER /LESS STABLE/ THAN THE MOIST ADIABATIC LAPSE
RATE. ANTICIPATE POTENTIAL FOR MEDIUM TO LARGE FLAKES...BUT ONSET
MAY BE SLIGHTLY RETARDED FROM EVAPORATION. COMBO OF PRECIPITATION
RATE AND DRY AIR SHOULD WET BULB TEMPERATURES CLOSE TO FREEZING IN
THE FAR NORTHWEST. WITH WRF/NESTED GRID MODEL CRANKING OUT OVER
HALF INCH OF LIQUID...EVEN ACCOUNTING FOR MELTING AND
EVAPORATION...COULD STILL SQUEEZE OUT LOW END ADVISORY FOR RAPID
ACCUMULATION OF LARGE/WET FLAKES. AND ALL MODELS SHOW SUFFICIENT
SURFACE PRESSURE GRADIENT TO HIT WIND ADVISORY CRITERIA. GIVEN
UNCERTAINTY OF BOTH EXTENT AND DURATION OF WINDS/SNOW WILL PLAY
AREAS CONSERVATIVELY FOR NOW AND ALLOW EVENING SHIFT TO ADJUST AS
NEEDED. NOT AS SURE ABOUT PRECIPITATION WILL SPREAD MUCH
SOUTH/EAST OF ICT GIVEN DRY AIR BUT WILL SPREAD MINIMAL CHANCE FOR
CONSISTENCY FOR NOW.

TUE-WED:

WIND ADVISORY MAY NEED TO BE EXTENDED FOR THE MORNING...BUT WILL
LEAVE THAT FOR OVERNIGHT SHIFT. OTHERWISE COOLER AND DRIER AIR
SHOULD PUSH INTO THE AREA.

THU-MON:

FOR THE FIRST TWO DAYS...RIDGE AXIS WILL KEEP TEMPERATURES IN CHECK
WITH GRADIENT WARMING TREND AS RETURN FLOW DEVELOPS. THINGS BECOME
A BIT MORE PROBLEMATIC INTO THE WEEKEND. THE EUROPEAN CENTRE FOR
MEDIUM RANGE WEATHER FORECASTS MODEL HAS BEEN THE MOST CONSISTENT
WITH UPPER PATTERN...HOWEVER SOME TIMING ISSUES WITH SURFACE FRONT.
THIS WILL IMPACT AMOUNT OF MOISTURE RETURN AND LOCATION OF
PRECIPITATION...IF ANY. APPEARS THERE COULD BE A TOKEN SLIGHT
CHANCE OF PRECIPITATION IN EXTREME SOUTHEAST KS VERY LATE SAT NIGHT
AND SUN MORNING. TIMING COULD PUSH THIS EITHER WAY...BUT FOR NOW
LIMITED THREAT TO THE MOST LIKELY TIME OF 06-18 UTC SUN. COOLER
AIR SHOULD SPILL INTO THE AREA ON MON. LATEST RUNS HAVE TRENDED
SIGNFICANTLY COOLER...BUT FOR NOW JUST STARTED THE DOWNHILL SLIDE
GIVEN THE UNCERTAINTY. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN CONCERN CONTINUES TO BE PESKY DENSE FOG (LIFR) IN CENTRAL KS
AT LEAST FOR THE NEXT COUPLE OF HOURS. DECOUPLED MOIST BOUNDARY
LAYER HAS LED TO WIDESPREAD DENSE FOG IN CNTRL KS. EXPECT THIS FOG
TO BURN OFF RATHER RAPIDLY BY AROUND 19-20Z AS CYCLOGENESIS
INCREASES THE WIND SPEEDS ACROSS CENTRAL KS...WHICH WILL HELP MIX
OUT AND BURN OFF THE FOG.  THIS DEVELOPING STORM SYSTEM WILL RAPIDLY
DEEPEN ACROSS FORECAST AREA AFTER 00Z/TUE...WHICH WILL LEAD TO VCSH
DEVELOPING ACROSS THE AREA...AS A FAIRLY POTENT COLD FRONT GETS
DRAGGED ACROSS THE AREA. MID LEVEL TEMPS ON THE NORTH SIDE OF THIS
SYSTEM COULD ALSO LEAD TO SOME SNOW MIXING IN WITH RAIN NEAR THE
KRSL AND KSLN TAF SITES FOR A FEW HOURS BETWEEN 03-06Z/TUE.  SO WILL
INCLUDE THIS MENTION AS WELL. THIS SYSTEM WILL ALSO LEAD TO MVFR
CEILINGS ACROSS THE AREA AND WIND SHIFT TO THE NW.  WINDS COULD
BECOME RATHER GUSTY AS THIS SYSTEM MOVES TO EAST WITH SOME GUSTS TO
30 KTS POSSIBLE ACROSS CENTRAL KS ON THE BACKSIDE OF THE SURFACE
LOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    40  51  32  52 /  20  10   0   0
HUTCHINSON      38  50  30  51 /  60  20   0   0
NEWTON          38  49  29  50 /  40  20   0   0
ELDORADO        39  50  31  51 /  20  20   0   0
WINFIELD-KWLD   41  52  31  53 /  20   0   0   0
RUSSELL         34  48  27  49 /  80  20   0   0
GREAT BEND      34  48  27  50 /  80  10   0   0
SALINA          38  50  32  51 /  80  30   0   0
MCPHERSON       38  50  30  50 /  70  20   0   0
COFFEYVILLE     43  53  35  55 /  20  10   0   0
CHANUTE         40  51  34  52 /  20  20  10   0
IOLA            39  51  34  51 /  20  20  10   0
PARSONS-KPPF    42  52  33  53 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST TUESDAY FOR
KSZ047>051-067-082-091.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
TUESDAY FOR KSZ032-033.

&&
Hazardous weather outlook, Nov 23, 1:51 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CST MON NOV 23 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
151 PM CST MON NOV 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TONIGHT OVER AREAS
ALONG AND EAST OF A LINE FROM LINCOLN...TO SALINA...TO EUREKA...TO
COFFEYVILLE LINE AS A COLD FRONT SURGES SOUTHEAST ACROSS KANSAS.
HOWEVER THE THUNDERSTORMS WILL BE NEITHER STRONG NOR SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH FIRE DANGER IS POSSIBLE OVER CENTRAL AND SOUTH-CENTRAL
KANSAS TUESDAY AFTERNOON...AND OVER PRIMARILY CENTRAL KANSAS
WEDNESDAY AND SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:24 PM CSTDense Fog AdvisoryICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more18 hr
Nov 23, 3:58 PM CSTWinter Weather AdvisoryICTLincoln, Russell11 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.